Alert archive / Vermont / Tornado Warnings in 2024

Tornado Warning 3, NWS Burlington, VT

June 23, 2024Chittenden County, Lamoille County, Washington County, Vermont

NWS Burlington, VT issued this tornado warning at Jun 23, 2024, 4:51 PM EDT for Chittenden County, Lamoille County, Washington County, Vermont. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2024, 4:51 PM EDT (20:51 UTC)
Expired
Jun 23, 2024, 5:15 PM EDT
In force
24 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Chittenden County, VT, Lamoille County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 38 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:59 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

576 
WFUS51 KBTV 232051
TORBTV
VTC007-015-023-232115-
/O.NEW.KBTV.TO.W.0003.240623T2051Z-240623T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Burlington VT
451 PM EDT Sun Jun 23 2024

The National Weather Service in Burlington has issued a

* Tornado Warning for...
  South central Lamoille County in northwestern Vermont...
  East central Chittenden County in northwestern Vermont...
  Northwestern Washington County in central Vermont...

* Until 515 PM EDT.

* At 451 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Waterbury Village, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Montpelier, East Montpelier, Stowe, Duxbury, Worcester, Middlesex, 
  Moretown, Waterbury, and Waterbury Village around 455 PM EDT.
  Calais around 500 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Waterbury Center, North Moretown, North Duxbury, Adamant, Mount
Worcester, and Putnamville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4430 7291 4438 7291 4447 7250 4429 7250
TIME...MOT...LOC 2051Z 256DEG 28KT 4434 7279 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clay
1 follow-up statement
388 
WWUS51 KBTV 232110
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
510 PM EDT Sun Jun 23 2024

VTC007-015-023-232120-
/O.EXP.KBTV.TO.W.0003.000000T0000Z-240623T2115Z/
Lamoille VT-Chittenden VT-Washington VT-
510 PM EDT Sun Jun 23 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL LAMOILLE...EAST CENTRAL
CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 515 PM
EDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 800 PM EDT for central and
northwestern Vermont.

&&

LAT...LON 4430 7291 4438 7291 4447 7250 4429 7250
TIME...MOT...LOC 2110Z 256DEG 28KT 4437 7260 

$$

Clay

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:39 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 23, 3:39 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
339 PM EDT Sun Jun 23 2024

.SYNOPSIS...
Strong to severe thunderstorms are expected to continue this
evening. The greatest threats are damaging winds, hail, and the
potential for a tornado. Heavy rainfall could lead to localized
flash flooding in areas that receive multiple storms. Quieter but
still unsettled weather continues into the start of the work week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 338 PM EDT Sunday...Showers and strong to severe thunderstorms
are moving across the forecast area this afternoon, producing heavy
rain, damaging winds, frequent lightning, and hail. There remains
the potential for a tornado with any of these thunderstorms.

Tonight, thunderstorms will largely become just showers and showers
will become less widespread in coverage as we lose daytime heating
and a relatively drier air mass moves into place behind a cold
front. Still, lows will only fall into the lower to mid 60s, a few
degrees above seasonable averages. Any additional showers and storms
will result in anywhere from a few hundredths of an inch to a
quarter of an inch of fresh rainfall. Winds are likely to remain
elevated aloft overnight.

For tomorrow, an upper level low containing cooler air will slide
across the forecast area, which may produce some low topped showers.
An isolated thunderstorm remains possible, but it is not likely, and
it would not be severe. High temperatures will be about 5-10 degrees
cooler than average in the upper 60s to lower 70s. Showers will come
to an end tomorrow night as dry air finally takes hold of our
forecast area and forcing moves away. Lows will fall into the 50s
for most.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 338 PM EDT Sunday...Tuesday will see plenty of sunshine
with no precipitation expected. Highs will reach into the lower
to mid 80s. Monday night's lows will be in the upper 40s to
upper 50s, but Tuesday night will be a good 5-10 degrees warmer
as flow starts to shift to the southwest ahead of an approaching
cold front. Scattered showers with a few embedded thunderstorms
will spread across much of the region late Tuesday night/early
Wednesday morning, but the bulk of the activity associated with
the cold front will hold off until after daybreak.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 338 PM EDT Sunday...Wednesday will be the most active of the
period as moisture streams back northward ahead of a cold front
moving in from the west. While model soundings continue to indicate
a potential capping warm layer around 800 mb, still expect showers
and thunderstorms to develop ahead of the front and/or along a pre-
frontal trough. SB CAPE values are progged to reach 500-1200 J/kg,
and with 0-6km shear of 30-40kt, strong to severe thunderstorms
would possible. We'll continue to monitor trends as this system gets
closer.

The cold front moves through by Wednesday night, ushering in a drier
airmass. High pressure will settle over the region, bringing a
couple of dry, pleasant days with seasonable highs in the 70s to
around 80F and lows in the 40s and 50s. Our next chance of rain will
move in on Saturday with another frontal system lifting across the
region.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Showers and thunderstorms are firing up
across the forecast area this afternoon, any of which could
produce low ceilings and low visibilities. A Tornado Watch has
been issued for our entire forecast area, which includes all of
our TAF sites. This means severe thunderstorms and tornadoes are
possible. Stay tuned to forecast updates, monitor sky
conditions, and know where to take shelter. Most sites are
currently VFR conditions except for EFK and MPV, which have low
ceilings MVFR and IFR, respectively. Conditions will continue to
trend toward MVFR ceilings for most sites with scattered to
numerous thunderstorms around. Conditions may bounce between
VFR, MVFR, and even IFR at times. Winds are currently fairly
gusty 15-30 knots out of the south and southwest, turning
northwesterly throughout this next 24 hour period. With strong
winds just above the surface, low level wind shear will be a
concern for several hours from 20Z Sunday to 14Z Monday at BTV,
SLK, and MPV.

Outlook...

Monday: Mainly MVFR, with local IFR possible. Chance SHRA, Slight
chance TSRA.
Monday Night: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Tuesday: VFR. NO SIG WX.
Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Wednesday: VFR. Likely SHRA, Chance TSRA.
Wednesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, Chance TSRA.
Thursday: Mainly MVFR, with areas VFR possible. Slight chance
SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Storm
NEAR TERM...Storm
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Storm
Hazardous weather outlook, Jun 23, 2:54 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
254 PM EDT Sun Jun 23 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-241900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
254 PM EDT Sun Jun 23 2024

...TORNADO WATCH 448 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 23, 2:52 PM EDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
252 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     Tstm Wnd Dmg     Charlotte               44.30N  73.25W
06/23/2024                   Chittenden         VT   Storm Chaser

            Trees down

&&

Event Number BTV2402564

Verasamy
Local storm report, Jun 23, 3:11 PM EDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
311 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Tstm Wnd Dmg     Waterbury               44.34N  72.75W
06/23/2024                   Washington         VT   Storm Chaser

            Trees down

&&

Event Number BTV2402566

Verasamy
Local storm report, Jun 23, 3:15 PM EDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
315 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Tstm Wnd Dmg     Monkton Boro            44.24N  73.14W
06/23/2024                   Addison            VT   Law Enforcement

            Multiple trees down on power lines

&&

Event Number BTV2402567

JMS
Special weather statement, Jun 23, 3:40 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
340 PM EDT Sun Jun 23 2024

NYZ028-034-035-VTZ001>003-005>009-016>018-232045-
Western Essex NY-Eastern Clinton NY-Eastern Essex NY-
Western Franklin VT-Grand Isle VT-Washington VT-Western Addison VT-
Lamoille VT-Caledonia VT-Eastern Chittenden VT-Western Chittenden VT-
Eastern Franklin VT-Orleans VT-Eastern Addison VT-
340 PM EDT Sun Jun 23 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...LAMOILLE...NORTHWESTERN CALEDONIA...SOUTHERN
ORLEANS...NORTHERN ADDISON...SOUTHERN GRAND ISLE...CHITTENDEN...
WESTERN WASHINGTON AND SOUTHERN FRANKLIN COUNTIES THROUGH 445 PM
EDT...

At 339 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge Village to near Westport.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Essex Junction, Burlington International Airport, South Burlington,
Burlington, Vergennes, Montpelier, Willsboro, Morrisville, Westport,
Elizabethtown, Cambridge, Glover, Waterbury Village, Albany,
Westford, Colchester, Essex Junction Village, Worcester, Middlesex,
and Georgia.

This includes the following highways...
 Interstate 87 between mile markers 109 and 140.
 Interstate 89 between mile markers 54 and 114.
 Interstate 91 between mile markers 153 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Tornado Watch remains in effect until 800 PM EDT for northern New
York...and central, northeastern and northwestern Vermont.

&&

LAT...LON 4481 7203 4403 7285 4415 7384 4480 7325
TIME...MOT...LOC 1939Z 270DEG 33KT 4466 7294 4414 7344

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kremer
Local storm report, Jun 23, 3:46 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
346 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Tstm Wnd Dmg     1 SE Tinmouth           43.44N  73.04W
06/23/2024                   Rutland            VT   Law Enforcement

            Trees down

&&

Event Number BTV2402568

Verasamy
Local storm report, Jun 23, 3:57 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
357 PM EDT Sun Jun 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Tstm Wnd Dmg     Charlotte               44.30N  73.25W
06/23/2024                   Chittenden         VT   Public

            A few trees down. Not on the road. On Rt 22.

&&

Event Number BTV2402569

Verasamy

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:43 PM EDTSevere Thunderstorm WarningBTVAddison24 min
Jun 23, 1:05 PM EDTSevere Thunderstorm WarningBTVAddison40 min
Jun 23, 1:41 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Washington49 min
Jun 23, 2:07 PM EDTTornado WarningBTVAddison, Chittenden, Washington23 min
Jun 23, 2:26 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle49 min
Jun 23, 2:26 PM EDTSevere Thunderstorm WarningBTVChittenden, Grand Isle49 min
Jun 23, 2:28 PM EDTTornado WarningBTVAddison, Chittenden, Lamoille, Washington32 min
Jun 23, 2:29 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orange, Orleans and 1 more61 min
Jun 23, 3:00 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor60 min
Jun 23, 3:21 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Washington39 min
Jun 23, 3:40 PM EDTSpecial Weather StatementBTVChittenden, Lamoille, Washington65 min
Jun 23, 4:07 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Lamoille, Washington38 min
Jun 23, 4:12 PM EDTSevere Thunderstorm WarningBTVChittenden, Lamoille, Orleans, Washington48 min
Jun 23, 4:43 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orleans, Washington47 min
Jun 23, 4:44 PM EDTFlash Flood WarningBTVCaledonia, Chittenden, Lamoille, Washington3 hr
Jun 23, 5:28 PM EDTSpecial Weather StatementBTVCaledonia, Essex62 min
Jun 23, 6:55 PM EDTSpecial Weather StatementBTVWindsor50 min

Nearby

Tornado Warnings in Vermont, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.